Loss of taste responds to high-dose biotin treatment.

Journal of the American College of Nutrition

PubMedID: 21896875

Greenway FL, Ingram DK, Ravussin E, Hausmann M, Smith SR, Cox L, Tomayko K, Treadwell BV. Loss of taste responds to high-dose biotin treatment. J Am Coll Nutr. 2011;30(3):178-81.
BACKGROUND AND OBJECTIVE
We saw 2 patients who lost their sense of taste, which was restored by pharmacologic doses of biotin. The key objective is to describe the 2 case reports and suggest a potential treatment for unexplained loss of taste.

METHODS AND DESIGN
The first patient was a 67-year-old woman who lost her sense of taste taking Juvenon, a dietary herbal supplement containing acyl-L-carnitine, lipoic acid, calcium, phosphorus, and biotin 300 µg per day. The second patient was a 60-year-old man who lost his sense of taste after a sleeve gastrectomy for obesity.

RESULTS
The first patient did not respond to 5 mg per day of biotin, but taste was restored with 10 mg of biotin per day. Biotin was prescribed based on information that lipoic acid bound to the biotin transporter. Baseline urine gave no evidence of a pre-existing biotin deficiency. The second patient did not have restoration of taste after taking biotin 5 mg per day for 7 weeks but did have taste restoration on biotin 20 mg per day. Neither subject had an abnormal biotinidase level.

CONCLUSIONS
Further research into the relationship of biotin to taste is clearly indicated. Loss of taste was very distressing and significantly altered the quality of life for both patients. Since biotin up to 40 mg per day has been shown to be safe, a therapeutic trial of pharmacologic doses of biotin should be considered as a potentially curative treatment in patients who present with a loss of taste that has no obvious cause.